Tornadoes · United States · Colorado · 2017

EF0 tornado, Merino, Colorado, May 25, 2017

This EF0 tornado ran 0.0 miles across Logan County on May 25, 2017, touching down at 1:05 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 25, 2017
Touchdown
1:05 PM MDT (19:05 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Logan County
Touchdown point
40.480, -103.270
Lift-off point
40.480, -103.270
Record number
1705251305-01

What the Weather Service recorded

Isolated thunderstorms produced hail up to quarter size along with a weak short-lived tornado. No damage was observed.

A weak tornado touched down briefly in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 25, 10:33 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 10:33 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1033 AM MDT Thu May 25 2017

.UPDATE...
Issued at 1033 AM MDT Thu May 25 2017

A line of showers and thunderstorms are moving off the foothills
from Boulder to Fort Collins. They are expected to quickly move
across northern Colorado through early afternoon. Wind gusts to 50
mph, brief heavy rain, and small hail will be possible. Increased
pops for this activity already. Additional showers and
thunderstorms are expected this afternoon and evening. Will
continue with the scattered pops through this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 418 AM MDT Thu May 25 2017

An upper level trough will extend fm the nrn Rockies into the
Pacific NW with nrn CO in WSW flow aloft.  At this point really hard
to define any disturbance embedded in the flow, however, there will
be favorable upper level divergence across the area thru tonight.
Meanwhile at the sfc low pres will be over ern CO with no real
defined bndry thru the aftn hours. Overall best instability will
be over the far nern plains where capes will be around 1000 j/kg
with lower capes further west along the front range. With decent
lapse rates over the higher terrain expect sct showers and tstms
will dvlp by midday and then move rather quickly across nern CO by
mid to late aftn. Appears most of the convection this aftn will
be outflow dominated with main svr threat being gusty winds over
the plains. If updrafts can sustain themselves over the far nern
plains then there would be a marginal hail threat as well. As for
highs across nern CO will have readings ranging fm the mid to
upper 70s along the front ragne with upper 70s to lower 80s futher
east.

By tonight a wk cool fnt will move across the plains early this
evening. With favorable upper lvl divergence in place sct showers
and a few tstms will linger thru the late evening hours fm the
higher terrain across the plains.

.LONG TERM...(Friday through Wednesday)
Issued at 418 AM MDT Thu May 25 2017

It appears that an active weather pattern will persist over the
state through the next week as a slow moving upper trough takes a
couple days to cross the state over the weekend and then weak
ridging builds over the western United States through the middle
of next week.

The slow moving trough which will be moving over northern Colorado
Friday and Saturday will provide dynamic forcing aloft which will
aid in the development of afternoon thunderstorms. Model soundings
for Friday afternoon show 1500-2000 j/kg of CAPE if the dew points
reach the 50 degree mark. Wind profiles also show a favorable
shear profile for organized convection as low level easterly winds
veer to moderate southwesterly flow aloft. The combination of
instability and winds will make strong or severe thunderstorms
possible with large hail, damaging winds and brief heavy rainfall.

Saturday will be the coolest day of the lot, in the wake of Friday
evening's rainfall. The upper level trough axis is expected to
move out over northeast Colorado sometime in the afternoon. Model
soundings show less instability due to cooler temperatures at low
levels, but winds will have a stronger upslope component. The
combination of dynamic forcing with upper trough, daytime warming
and upslope low level winds should be enough to initiate afternoon
thunderstorms that progress eastward with the upper trough. High
temperatures on Saturday may only be in the lower 60s.

From Sunday through Wednesday, the medium range models show an
upper ridge building over the western U.S. that leaves Colorado
under weak to moderate northwesterly flow aloft. The ridging will
not be particularly strong, and short wave impulses are expected
to move through the ridge each day. Moisture will also be able to
move over the ridge and accompany the short wave troughs.
Temperatures in Colorado will return to seasonal normals, but each
afternoon will probably see showers develop over the mountains and
then move onto the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1033 AM MDT Thu May 25 2017

Winds are expected to be westerly through this afternoon. However
outflow winds from scattered showers and thunderstorms will likely
produce wind shifts after 18z. The thunderstorms will be capable
of wind gusts to 45 knots, brief heavy rain, and small hail. The
first batch of showers and storms are expected to pass north of
the Denver area, but outflow winds may increase to 35 knots. The
threat for storms is expected to end by 06Z and likely a little
sooner.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...Dankers
AVIATION...Meier
Hazardous weather outlook, May 25, 10:18 AM MDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1018 AM MDT Thu May 25 2017

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1018 AM MDT Thu May 25 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in the mountains
and quickly spread across the plains. A few severe storms will be
possible mainly east of a Fort Morgan to Limon line. Wind gusts
to 60 mph along with one inch hail will be the primary threat.
Elsewhere gusty winds to 50 mph along with small hail will be
possible with the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More thunderstorms will be possible on Friday as an upper level
disturbance slowly crosses over northern Colorado. It is possible
that some of the thunderstorms on Friday may become strong or
severe with large hail, damaging wind gusts and brief heavy
rainfall. Cool and unsettled weather is expected to continue
Saturday along with another round of afternoon thunderstorms.
Warmer temperatures are expected from Sunday through the middle of
next week, but each afternoon will see a chance of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm over the far northeast
plains.

In the hours before

Special weather statement, May 25, 12:51 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
1251 PM MDT THU MAY 25 2017

COZ044-048-049-251930-
Washington County CO-Morgan County CO-Logan County CO-
1251 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...NORTH
CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 PM
MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Prewitt Reservoir, or 18 miles southwest of Sterling,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Sterling, Merino, Prewitt Reservoir and Atwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4038 10349 4051 10357 4067 10322 4041 10309
TIME...MOT...LOC 1851Z 250DEG 23KT 4045 10346

BAKER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 12:00Z

7.1 hours before the tornado, 68 km from the path. May 25, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 55 joules per kilogram, CIN -269, lifted condensation level 2423 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -28 square meters per square second, 0 to 6 km bulk shear 22 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-269 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 00:00Z

4.9 hours after it, 68 km from the path. May 26, 2017.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 309 joules per kilogram, CIN -191, lifted condensation level 2071 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 126 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-191 J/kg
Surface CAPE
868 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The surface observations

Sterling (STK), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 133 km away, was scanning. The volume nearest the touchdown began at 19:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 25, 2017

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 253:35 PM MDTEF0Yuma, CO2.8100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.